Texas, 2014

Wildfire in Texas, March 1, 2014

March 1, 2014 · NWS LUB · 1 event in 1 county or zone

Early on the afternoon of the first, unseasonably warm, dry and breezy conditions aided in the rapid spread of a wildfire a few miles west of the Lubbock International Airport. The wildfire grew to consume at least two uninhabited structures and the smoke plume became so thick that it resulted in a temporary closure of Interstate 27.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Early on the afternoon of the first, unseasonably warm, dry and breezy conditions aided in the rapid spread of a wildfire a few miles west of the Lubbock International Airport. The wildfire grew to consume at least two uninhabited structures and the smoke plume became so thick that it resulted in a temporary closure of Interstate 27.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 1, 11:57 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Mar 1, 11:57 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1157 AM CST SAT MAR 1 2014

.UPDATE...
18Z AVIATION DISCUSSION IS BELOW. QUICK UPDATE TO BOOST MAX TEMPS
3-5 DEGREES ACROSS OUR WESTERN ZONES WHILE COOLING VALUES OFF A
BIT IN OUR NERN ZONES. AT 1730Z...THE STATIONARY FRONT WAS
BEGINNING TO MOBILIZE NORTHEASTWARD AHEAD OF DEEP MIXING ON GUSTY
SOUTHWEST WINDS. SEVERAL WEST TX MESONETS ACROSS THE WESTERN SOUTH
PLAINS WERE ALREADY CLOSING IN ON THE PREVIOUS FCST HIGHS...SO THESE
VALUES HAVE BEEN ADJUSTED IN KIND.

FARTHER NORTHEAST...STUBBORN STRATUS IN THE EASTERN TX PANHANDLE
ON MOIST ELY WINDS SHOULD CONTINUE ERODING SLOWLY NEWD...BUT
SURFACE WINDS HERE WILL FAIL TO VEER SOUTHWEST THANKS TO THE
FRONT FALLING SHORT OF THE AREA...SO HIGHS WILL BE SOME 25-30
DEGREES COOLER THAN ON THE CAPROCK. NO OTHER UPDATES AT THE
MOMENT.

&&

.AVIATION...
LIFR CONDS AT CDS SHOULD FLIP OVER TO VFR AROUND 20Z AS STRATUS
CONTINUES MIXING NORTHEASTWARD...HOWEVER IFR CONDS ARE LIKELY TO
RESUME EARLY THIS EVENING AS THIS LOW CLOUD DECK MARCHES
SOUTHWEST.

LIGHT SOUTH WINDS AT LBB WILL SOON TURN GUSTY FROM THE SW BETWEEN
15 AND 25 KNOTS. EDGED UP COLD FROPA HERE TO 01Z-02Z BEFORE ADDING
IFR CIGS BY MIDNIGHT. BY VERY LATE IN THIS TAF CYCLE...LIGHT
WINTRY PRECIP IS EXPECTED TO THREATEN AREAS NEAR LBB...BUT OPTED
TO KEEP MENTION OUT FOR NOW AS THIS THREAT IS STILL TOO DISTANT
AND SUBJECT TO CHANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        78  36  36  15  47 /   0  30  40  10   0
TULIA         75  26  30  13  40 /   0  20  30  10   0
PLAINVIEW     78  29  33  13  41 /   0  10  30  10   0
LEVELLAND     83  39  50  17  45 /   0  10  30  10   0
LUBBOCK       82  36  44  16  42 /   0  10  30  10   0
DENVER CITY   80  40  58  19  46 /   0  10  30   0   0
BROWNFIELD    83  39  53  17  44 /   0  10  30  10   0
CHILDRESS     56  24  26  11  32 /   0  20  30   0   0
SPUR          80  28  32  14  36 /   0  10  30  10   0
ASPERMONT     81  28  30  13  36 /   0  20  30  10   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: TXZ027-033-034-039-040.

&&

93
Hazardous weather outlook, Mar 1, 5:03 AM CST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
503 AM CST SAT MAR 1 2014

TXZ021>044-021115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
503 AM CST SAT MAR 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NON-PRECIPITATION

AREAS OF FOG...LOCALLY DENSE...MAY BE POSSIBLE ACROSS THE
SOUTHEASTERN TEXAS PANHANDLE AND ROLLING PLAINS EARLY THIS MORNING.

FIRE WEATHER

STRONG WINDS COMBINED WITH VERY DRY AIR WILL LEAD TO CRITICAL FIRE
WEATHER CONDITIONS FOR THE SOUTHWESTERN SOUTH PLAINS. A RED FLAG
WARNING IS IN EFFECT FOR THE SOUTHWESTERN SOUTH PLAINS. ELEVATED
FIRE WEATHER CONDITIONS WILL BE POSSIBLE FOR ALL OTHER AREAS ON THE
CAPROCK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A MIX OF OF LIGHT WINTRY PRECIPITATION IS POSSIBLE SUNDAY MAINLY
FROM THE EXTREME SOUTHERN PANHANDLE THROUGH THE EASTERN SOUTH
PLAINS INTO THE NORTHERN ROLLING PLAINS. LIGHT ACCUMULATIONS ARE
POSSIBLE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lubbock

When
March 1, 1:00 PM CST to 2:00 PM CST
Where
Lubbock forecast zone
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 492826.